MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2457
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from the pusher assembly and the stretch resistant wire (sr wire) was fractured.Conclusions: evaluation of the returned device revealed the sr wire was fractured and the embolization coil was detached.Fracture of the sr wire typically occurs due to forceful retraction of the pc400 against resistance, and will allow the embolization coil to detach.This resistance may have occurred due to the embolization coil becoming pinned against patient anatomy or other devices used in the procedure.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal iliac artery (iia) using penumbra coil 400s (pc400s).During the procedure, the physician successfully deployed and detached four pc400s using a non-penumbra microcatheter.The distal tip of a fifth pc400 then began to take its shape while the pc400 was partially in the microcatheter and partially within the vessel outside of the aneurysm, and therefore the physician attempting to pull and push the pusher wire.Consequently, the pc400 unintentionally detached.The physician therefore placed the parent catheter into the target aneurysm and advanced the pc400 using the pusher wire, successfully placing the pc400 in the target location.The procedure was then completed using a new microcatheter, another pc400, and additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7232719
Report Number3005168196-2018-00226
Device Sequence Number1475734
Product Code HCG
UDI-Device Identifier00814548010809
UDI-Public00814548010809
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/16/2024
Device Catalogue Number4002C2457
Device Lot NumberF72156
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2018
Initial Report FDA Received Date01/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Patient Weight84